Alert archive / Iowa / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 70, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at May 8, 2004, 6:03 PM CDT for Hardin County, Iowa. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 8, 2004, 6:03 PM CDT (23:03 UTC)
- Expired
- May 8, 2004, 6:45 PM CDT
- In force
- 42 min
- Issued by
- NWS Des Moines, IA
- Area
- Counties, with a storm outline in the text
County Hardin County, IA
The radar
The Des Moines radar (KDMX), 77 km from the middle of the area, began a volume at 23:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 8, 3:45 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 11.1 hours before the alert went out and 244 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 269 J/kg
- Mixed-layer CIN
- -340 J/kg
- Mixed-layer LCL
- 957 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 255 m²/s²
- 0-3 km storm-relative helicity
- 248 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.4
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KDMX 082303 SVRDMX IAC083-082345- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DES MOINES IA 602 PM CDT SAT MAY 8 2004 THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHERN HARDIN COUNTY IN CENTRAL IOWA * UNTIL 645 PM CDT * AT 600 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER RADCLIFFE...OR ABOUT 41 MILES EAST OF FORT DODGE...MOVING SOUTHEAST AT 20 MPH. * THE SEVERE THUNDERSTORM WILL BE... NEAR HUBBARD AROUND 615 PM... 8 MILES SOUTHWEST OF ELDORA MUNICIPAL AIRPORT AROUND 625 PM... 6 MILES SOUTHWEST OF NEW PROVIDENCE AROUND 635 PM AND 7 MILES SOUTHWEST OF UNION AROUND 645 PM. HAIL UP TO THE SIZE OF NICKELS IS LIKELY IN THE WARNED AREA. THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL. LARGE HAIL CAN CAUSE INJURY AND PROPERTY DAMAGE. SEEK SAFETY INDOORS UNTIL THE STORM PASSES. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM SATURDAY EVENING FOR NORTHERN IOWA. LAT...LON 4242 9347 4222 9347 4222 9301 4243 9302 $$ JAW
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 8, 3:30 AM CDT, 14 hours 33 minutes earlier.
Area forecast discussion, May 8, 3:30 AM CDT, 14 hours 33 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 330 AM CDT SUN MAY 8 2004 .DISCUSSION... FORECAST PROBLEM CONTINUES TO BE THUNDERSTORM CHANCES IN THE NEAR TERM. DECAYING MCS OVER FA ATTM. LINGERING EARLY MORNING PCPN SHOULD CONTINUE TO DIMINISH. MCS SHOULD LEAVE A DECENT BOUNDARY SOMEWHERE IN SRN IA TODAY WHILE THE SYNOPTIC BOUNDARY LIFTS WELL TO THE NORTH. S/WV OVER SRN CANADA FCST TO MOVE EAST TDY WITH ENOUGH ENERGY TO PUSH A WEAK CDFNT ACRS NRN PLAINS. ETA/GFS SIMILAR HAVING FRONT APPROACHING NW IA BY MAX HEATING. IMPACT OF MESOSCALE BOUNDARY TODAY OVER FA IN QUESTION. FOR NOW NOT FORECAST ANY DEVELOPMENT ALONG IT AND MINIMIZE ITS IMPACT ON THE WEATHER BY AFTERNOON. THIS WOULD LEAVE THE FA IN SW SFC FLOW IN THE WARM SECTOR. ANOTHER MCS SHOULD DEVELOP TONIGHT AS COLD FRONT MOVES INTO FA AFTER DARK. CHANCE OF HEAVY PCPN SHUD BE NORTH OF AREA THAT RECEIVED VERY HEAVY RAIN TONIGHT. FRONTAL BOUNDARY SHOULD STALL BY THE TIME IT REACHES SRN IA MONDAY AND THEN MOVE NORTH AGAIN MONDAY NIGHT AND TUESDAY IN RESPONSE TO INCREASING SOUTHERLY FLOW AHEAD OF DEEPENING WESTERN US UPPER TROF. WILL KEEP POPS GOING MONDAY FOR TSTMS ALONG AND JUST NORTH OF BOUNDARY. WARMER TEMPS ON TAP FOR TUE/WED PERIOD. GFS BRINGS CDFNT ACROSS FA THURSDAY WHICH IS ABOUT 24 HOURS SLOWER THAN YESTERDAYS RUN. CONFIDENCE IN FROPA TIMING LOW SO MADE NO ADJUSTMENTS TO FORECAST BEYOND TUESDAY. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && JOHNSON
Hazardous weather outlook, May 8, 3:02 PM CDT, 3 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 302 PM CDT SAT MAY 8 2004 IAZ023>028-033>039-044>050-091100- BLACK HAWK-BOONE-BREMER-BUTLER-CALHOUN-CARROLL-CRAWFORD-FRANKLIN- GREENE-GRUNDY-HAMILTON-HARDIN-HUMBOLDT-MARSHALL-POCAHONTAS-SAC-STORY- TAMA-WEBSTER-WRIGHT- 302 PM CDT SAT MAY 8 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN IOWA...NORTH OF A DENISON...AMES TO TAMA LINE AND SOUTH OF A POCAHONTAS...CLARION TO WAVERLY LINE. .DAY ONE...LATE AFTERNOON AND TONIGHT THUNDERSTORMS ARE FORECAST TO DEVELOP AFTER 4 PM THIS AFTERNOON ACROSS NORTHERN IOWA AND PERSIST INTO THE EVENING HOURS. THERE IS A SLIGHT RISK OF SEVERE WEATHER FROM THE STORMS WITH THE PRIMARY THREAT BEING LARGE HAIL AND DAMAGING WINDS. ISOLATED TORNADOES REMAIN POSSIBLE...ESPECIALLY BEFORE 9 PM. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY SEVERAL ROUNDS OF THUNDERSTORMS ARE FORECAST THROUGH THE PERIOD. THE CHANCE OF SEVERE WEATHER LOOKS BEST SUNDAY NIGHT AND AGAIN ON WEDNESDAY. DAMAGING WINDS AND LARGE HAIL LOOK LIKE THE PRIMARY THREATS SUNDAY NIGHT. IT IS TOO EARLY TO TELL WHAT SEVERE WEATHER TYPE WOULD BE FAVORED ON WEDNESDAY. .SPOTTER ACTIVATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE REQUIRED TONIGHT AND SUNDAY NIGHT. ADDITIONAL SPOTTER ACTIVATION MAY BE REQUIRED NEXT WEEK...ESPECIALLY ON WEDNESDAY. IAZ057>062-070>075-081>086-092>097-091100- ADAIR-ADAMS-APPANOOSE-AUDUBON-CASS-CLARKE-DALLAS-DAVIS-DECATUR- GUTHRIE-JASPER-LUCAS-MADISON-MAHASKA-MARION-MONROE-POLK-POWESHIEK- RINGGOLD-TAYLOR-UNION-WAPELLO-WARREN-WAYNE- 302 PM CDT SAT MAY 8 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND SOUTHERN IOWA. .DAY ONE...LATE AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED TO MOVE ACROSS CENTRAL AND SOUTHERN IOWA THIS EVENING INTO THE OVERNIGHT WITH SCATTERED SEVERE WEATHER POSSIBLE. THE PRIMARY THREAT WILL BE LARGE HAIL AND DAMAGING WINDS. THE MOST LIKELY TIME FOR SEVERE WEATHER TO OCCUR IS FROM 8 PM UNTIL 3 AM. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY SEVERAL ROUNDS OF THUNDERSTORMS ARE FORECAST THROUGH THE PERIOD. THE CHANCE OF SEVERE WEATHER LOOKS BEST SUNDAY NIGHT AND MONDAY AND AGAIN ON WEDNESDAY. DAMAGING WINDS AND LARGE HAIL LOOK LIKE THE PRIMARY THREATS SUNDAY NIGHT AND MONDAY. HEAVY RAIN WILL ALSO BE POSSIBLE. IT IS TOO EARLY TO TELL WHAT SEVERE WEATHER TYPE WOULD BE FAVORED ON WEDNESDAY. .SPOTTER ACTIVATION STATEMENT... SPOTTER ACTIVATION MAY RE REQUIRED TONIGHT AND SUNDAY NIGHT. ADDITIONAL SPOTTER ACTIVATION MAY BE REQUIRED NEXT WEEK...ESPECIALLY ON WEDNESDAY. IAZ004>007-015>017-091100- CERRO GORDO-EMMET-HANCOCK-KOSSUTH-PALO ALTO-WINNEBAGO-WORTH- 302 PM CDT SAT MAY 8 2004 .DAY ONE...LATE AFTERNOON AND TONIGHT THUNDERSTORMS ARE FORECAST TO DEVELOP LATE THIS AFTERNOON INTO THE EVENING ACROSS NORTHERN IOWA. THERE IS A SLIGHT RISK OF SEVERE WEATHER FROM THE STORMS WITH THE PRIMARY THREAT BEING LARGE HAIL AND DAMAGING WINDS. THE MOST LIKELY PERIOD OF TIME FOR SEVERE WEATHER IS FROM 5 PM UNTIL MIDNIGHT. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY SEVERAL ROUNDS OF THUNDERSTORMS ARE FORECAST THROUGH THE PERIOD. THE CHANCE OF SEVERE WEATHER LOOKS BEST SUNDAY NIGHT AND AGAIN ON WEDNESDAY. DAMAGING WINDS AND LARGE HAIL LOOK LIKE THE PRIMARY THREATS SUNDAY NIGHT. IT IS TOO EARLY TO TELL WHAT SEVERE WEATHER TYPE WOULD BE FAVORED ON WEDNESDAY. .SPOTTER ACTIVATION STATEMENT... SPOTTER ACTIVATION MAY RE REQUIRED TONIGHT AND SUNDAY NIGHT. ADDITIONAL SPOTTER ACTIVATION MAY BE REQUIRED NEXT WEEK...ESPECIALLY ON WEDNESDAY. COGIL
In the hours before
Local storm report, May 8, 5:00 PM CDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
500 PM CDT SAT MAY 08 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0453 PM HAIL 3 SE READLYN 42.67N 92.19W
05/08/2004 1.00 INCH BREMER IA TRAINED SPOTTER
&&
STLocal storm report, May 8, 5:08 PM CDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
508 PM CDT SAT MAY 08 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0504 PM HAIL 5 ENE CHURDAN 42.18N 94.40W
05/08/2004 0.75 INCH GREENE IA TRAINED SPOTTER
ESTIMATED WINDS OF 40-50 MPH.
&&
STLocal storm report, May 8, 5:18 PM CDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
518 PM CDT SAT MAY 08 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0513 PM HAIL READLYN 42.70N 92.22W
05/08/2004 1.75 INCH BREMER IA TRAINED SPOTTER
&&
STLocal storm report, May 8, 5:20 PM CDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
520 PM CDT SAT MAY 08 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0516 PM HAIL IOWA FALLS 42.52N 93.27W
05/08/2004 1.00 INCH HARDIN IA TRAINED SPOTTER
&&
STLocal storm report, May 8, 5:47 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
547 PM CDT SAT MAY 08 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0544 PM HAIL 4 ENE ELLSWORTH 42.34N 93.51W
05/08/2004 0.75 INCH HAMILTON IA TRAINED SPOTTER
&&
STLocal storm report, May 8, 6:00 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
600 PM CDT SAT MAY 08 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0547 PM HAIL 5 NE ELLSWORTH 42.36N 93.51W
05/08/2004 1.00 INCH HAMILTON IA TRAINED SPOTTER
&&
STThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 8, 2:07 AM CDT | Severe Thunderstorm Warning | DMX | Palo Alto | 38 min |
| May 8, 2:25 AM CDT | Severe Thunderstorm Warning | DMX | Kossuth | 35 min |
| May 8, 2:40 AM CDT | Severe Thunderstorm Warning | DMX | Winnebago | 50 min |
| May 8, 3:03 AM CDT | Severe Thunderstorm Warning | DMX | Hancock | 42 min |
| May 8, 3:15 AM CDT | Severe Thunderstorm Warning | DMX | Cerro Gordo, Worth | 45 min |
| May 8, 4:48 AM CDT | Severe Thunderstorm Warning | DMX | Cerro Gordo | 27 min |
| May 8, 6:32 AM CDT | Severe Thunderstorm Warning | DMX | Webster | 28 min |
| May 8, 10:49 AM CDT | Severe Thunderstorm Warning | DMX | Black Hawk | 41 min |
| May 8, 11:05 AM CDT | Severe Thunderstorm Warning | DMX | Tama | 25 min |
| May 8, 3:52 PM CDT | Severe Thunderstorm Warning | DMX | Boone, Story | 23 min |
| May 8, 4:54 PM CDT | Severe Thunderstorm Warning | DMX | Greene | 36 min |
| May 8, 4:58 PM CDT | Severe Thunderstorm Warning | DMX | Bremer | 32 min |
| May 8, 5:00 PM CDT | Severe Thunderstorm Warning | DMX | Greene | 30 min |
| May 8, 5:13 PM CDT | Severe Thunderstorm Warning | DMX | Hardin | 47 min |
| May 8, 5:16 PM CDT | Severe Thunderstorm Warning | DMX | Hamilton | 29 min |
| May 8, 5:25 PM CDT | Severe Thunderstorm Warning | DMX | Greene | 35 min |
| May 8, 5:30 PM CDT | Severe Thunderstorm Warning | DMX | Boone | 30 min |
| May 8, 5:31 PM CDT | Severe Thunderstorm Warning | DMX | Hamilton | 59 min |
| May 8, 6:05 PM CDT | Severe Thunderstorm Warning | DMX | Greene, Guthrie | 25 min |
| May 8, 6:19 PM CDT | Tornado Warning | DMX | Dallas, Guthrie | 26 min |
| May 8, 6:21 PM CDT | Tornado Warning | DMX | Dallas, Guthrie | 24 min |
| May 8, 6:46 PM CDT | Severe Thunderstorm Warning | DMX | Dallas, Guthrie | 29 min |
| May 8, 6:50 PM CDT | Severe Thunderstorm Warning | DMX | Tama | 40 min |
| May 8, 6:57 PM CDT | Tornado Warning | DMX | Dallas, Guthrie | 33 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.